Hyperthyroidism - Help!!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined May 2008
Total Posts : 41
   Posted 1/18/2011 9:44 PM (GMT -7)   
I am newly diagnosed with hyperthyroidism (doctor told me it was severe).  I have lost quite a bit of weight (approx 20lbs) and have just felt off probably since the end of November.  Thought I was depressed and anxious.  Anyway, have been on a drug called Tapazole (2x per day) and am still feeling kinda rotten...just don't feel myself.  I'm maintaining my current weight but can't seem to gain.  Is this normal with hyperthyroidism?  Sometimes I feel like I will never get better....it really starts to get you down.  Any comments would be much apprciated.

Forum Moderator

Date Joined Mar 2003
Total Posts : 10125
   Posted 1/18/2011 10:22 PM (GMT -7)   
I had severe hypothyroidism from Graves disease for which I was treated about 15 years ago. I was treated with radioactive iodine, but then also had to take medication to make my levels go down faster. (I needed surgery for something else and couldn't have it until my thyroid got into the normal range.)

I don't know how long it's been since you started on medication, but expect to wait about 6 weeks after new medication or any increase in dose to begin to see a difference. For me, the best way to monitor my own thyroid is by checking my heart rate. My normal is in the low 60's; when I was diagnosed it was up to 120.

Because my thyroid gland was virtually destroyed by the treatment, I now take replacement levothyroxine. It took a couple of years to get my thyroid fully stable, but I felt better long before that.

Hang in there, and try to be patient. It can take a while.
Ulcerative colitis diagnosed in 2001. In remission since 2006 with Remicade.
Grave's disease successfully treated with radioactive iodine and now on Levothyroxine.

Co-moderator thyroid forum

Regular Member

Date Joined May 2008
Total Posts : 41
   Posted 1/18/2011 10:27 PM (GMT -7)   
Thank you Judy. I have been on Tapzole for 7 days and am feeling extremely anxious. I just keep wanting to feel better and gain some much needed weight. I keep thinking it is something worse. I thought the drugs would work quicker than this.

Veteran Member

Date Joined Dec 2008
Total Posts : 2386
   Posted 1/18/2011 11:03 PM (GMT -7)   
Honey, if I could lose 20 lbs, I'd love it. You happened to shock me when you said you wanted to gain wait (most of us want to lose lolol). It is very normal to feel "off" and have some emotional/depression/fatigue when your thyroid is off. I feel that way all the time, and I too have the same problem, except that I was supposed to start my medication, methimazole, today. I won't be taking it again, after I had an allergic reaction so I am awaiting further instructions from the doctor.
Don't Care Bout Nuffin No More, Guess I shouldnt even be in this world

Elite Member

Date Joined Jul 2009
Total Posts : 13860
   Posted 1/19/2011 6:25 PM (GMT -7)   
Your doctor is probably starting you off on low dosage to see where he needs to set you. After six weeks when you go back to get your next set of blood work you can talk to him about how you're feeling. He will probably be adjusting your medicine at that time anyway.
Be patient it does take time for them to figure out the right level for you.

Momma H
New Member

Date Joined Jan 2011
Total Posts : 2
   Posted 1/25/2011 1:54 PM (GMT -7)   
When I was first diagnosed with Hyperthyroidism I was 3 months pregnant and had lost 14 pounds. This was about 3 years ago and I am still fighting with weight gain and getting my thyroid regular. It will come though and once it is regulated you will be able to tell when you need the medication adjusted. I just call up my doctor now and tell them when I need the bloodwork done. Its frustrating but you will feel so much better! I am currently taking propylthyracil.

New Member

Date Joined Feb 2011
Total Posts : 8
   Posted 2/14/2011 8:56 PM (GMT -7)   
 Hi I was told that you could not keep on medication when you
have hyperthyrod, is this true. Does anyone know how the decision is
made to keep on the meds or to use the radioactive iodine???
Any information would be appreicated.

Yonnett cameron
New Member

Date Joined Dec 2014
Total Posts : 6
   Posted 12/31/2014 3:06 PM (GMT -7)   
If u use radioactive iodine u still would have to be on meds.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, November 27, 2015 4:28 PM (GMT -7)
There are a total of 2,541,789 posts in 280,941 threads.
View Active Threads

Who's Online
This forum has 150103 registered members. Please welcome our newest member, Irish 56.
350 Guest(s), 9 Registered Member(s) are currently online.  Details
Jake'sMom, Ides, Sr Sailor, JessicaMommy, Teamchris, Tu Wang, InTheShop, franko63, Gregz263

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube

©1996-2015 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer